Alert archive / Missouri / Tornado Warnings in 2025

Tornado Warning 62, NWS St. Louis, MO

May 16, 2025Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this tornado warning at May 16, 2025, 2:25 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 35 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2025, 2:25 PM CDT (19:25 UTC)
Expired
May 16, 2025, 3:00 PM CDT
In force
35 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 159 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 2:53 PM CDTTORNADO1 Wsw Des Arc, MOA tornado touched down in Des Arc and tracked for at least 3.25 miles. Some buildings damaged by a tornado on Mar 14 were damaged again by this tornado.
May 16, 2:53 PM CDTTORNADO1 Wsw Des Arc, MOCorrects previous tornado report from 1 WSW Des Arc. An EF-2 tornado touched down in Des Arc and tracked for at least 3.25 miles. Some buildings damaged by a tornado on Mar 14 were damaged again by this tornado.
May 16, 2:55 PM CDTTORNADO1 N Des Arc, MOMissouri State Highway Patrol reported a tornado on the ground near Annapolis. Damage unknown at the time of report. Time of event estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 11:58 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3112 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

808 
WFUS53 KLSX 161925
TORLSX
MOC093-179-162000-
/O.NEW.KLSX.TO.W.0062.250516T1925Z-250516T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
225 PM CDT Fri May 16 2025

The National Weather Service in St Louis has issued a

* Tornado Warning for...
  Southeastern Iron County in southeastern Missouri...
  East Central Reynolds County in southeastern Missouri...

* Until 300 PM CDT.

* At 225 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located near Ellington, or 32 miles southwest of 
  Ironton, moving east at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught
           without shelter. Mobile homes will be damaged or
           destroyed. Damage to roofs, windows and vehicles will
           occur. Tree damage is likely.

* Locations impacted include...
  Ellington, Annapolis, Des Arc, Redford, Sabula and Vulcan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 3719 9107 3735 9110 3745 9055 3727 9055
      3727 9074 3721 9074
TIME...MOT...LOC 1925Z 259DEG 39KT 3725 9104

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Maples
2 follow-up statements
835 
WWUS53 KLSX 161942 RRA
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
242 PM CDT Fri May 16 2025

MOC093-179-162000-
/O.CON.KLSX.TO.W.0062.000000T0000Z-250516T2000Z/
Iron MO-Reynolds MO-
242 PM CDT Fri May 16 2025

...TORNADO WARNING REMAINS IN EFFECT UNTIL 3 PM CDT FOR SOUTHEASTERN 
IRON AND EAST CENTRAL REYNOLDS COUNTIES...

At 242 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 8 miles southwest of Annapolis, or 23 miles southwest of 
Ironton, moving east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without
         shelter. Mobile homes will be damaged or destroyed.
         Damage to roofs, windows and vehicles will occur. Tree
         damage is likely.

Locations impacted include...
  Annapolis, Des Arc, Vulcan and Sabula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 3726 9088 3739 9088 3745 9055 3727 9055
      3727 9074
TIME...MOT...LOC 1925Z 259DEG 39KT 3725 9103

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Maples
420 
WWUS53 KLSX 161952
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
252 PM CDT Fri May 16 2025

MOC179-162002-
/O.CAN.KLSX.TO.W.0062.000000T0000Z-250516T2000Z/
Reynolds MO-
252 PM CDT Fri May 16 2025

...TORNADO WARNING IS CANCELLED FOR EAST CENTRAL REYNOLDS COUNTY...

The storm which prompted the warning has moved out of the area. 
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 700 PM CDT for a portion of 
southeast Missouri.

&&

LAT...LON 3741 9077 3745 9055 3727 9055 3727 9075
      3737 9075 3737 9077
TIME...MOT...LOC 1942Z 259DEG 39KT 3729 9080

$$


MOC093-162000-
/O.CON.KLSX.TO.W.0062.000000T0000Z-250516T2000Z/
Iron MO-
252 PM CDT Fri May 16 2025

...TORNADO WARNING REMAINS IN EFFECT UNTIL 3 PM CDT FOR SOUTHEASTERN 
IRON COUNTY...

At 252 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Annapolis, or 20 miles south of Ironton, moving 
east at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without
         shelter. Mobile homes will be damaged or destroyed.
         Damage to roofs, windows and vehicles will occur. Tree
         damage is likely.

Locations impacted include...
  Annapolis, Des Arc, Vulcan and Sabula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a well-built 
building away from windows. If you are outdoors, in a mobile home, 
or in a vehicle, move to the closest substantial shelter and protect 
yourself from flying debris.

&&

LAT...LON 3741 9077 3745 9055 3727 9055 3727 9075
      3737 9075 3737 9077
TIME...MOT...LOC 1942Z 259DEG 39KT 3729 9080

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Maples

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at May 16, 12:14 PM CDT, 2 hours 11 minutes earlier. Its key messages:

  • Severe thunderstorms are expected to develop along or just ahead of a cold front this afternoon. Hail in excess of 2 inches in diameter and damaging winds in excess of 80 mph are the primary threats. A few tornadoes are also possible. If tornadoes do develop, they could be strong.
  • After a dry Saturday, the chance for rain returns Sunday and continues into next week, with the highest chances on Monday night and Tuesday.
Area forecast discussion, May 16, 12:14 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1214 PM CDT Fri May 16 2025

.KEY MESSAGES...

- Severe thunderstorms are expected to develop along or just
  ahead of a cold front this afternoon. Hail in excess of 2 inches
  in diameter and damaging winds in excess of 80 mph are the
  primary threats. A few tornadoes are also possible. If tornadoes
  do develop, they could be strong.

- After a dry Saturday, the chance for rain returns Sunday and
  continues into next week, with the highest chances on Monday
  night and Tuesday.

&&

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 254 AM CDT Fri May 16 2025

The primary concern in the short term is the severe thunderstorm
threat this afternoon. The environment this afternoon will be
characterized by high CAPE and moderate to strong (mostly) linear
deep-layer shear. All short range deterministic guidance develops
3000+ J/Kg MLCAPE and as much as 4000+ J/Kg by around 18Z this
afternoon ahead of the front. 0-6km shear on all guidance is a
respectable 50-60kts as well. Forecast soundings show steep (7.5-
8.5C/km) mid level lapse rates with 2000+ J/Kg CAPE in the hail
growth zone. With that kind of instability and shear, rotating
updrafts are very likely, and this kind of environment almost
guarantees hail in excess of 2 inches. Low level lapse rates on
forecast soundings are basically dry adiabatic with deep
inverted-V signatures all the way to 850mb, so downdraft winds
from supercells could produce wind gusts in excess of 80 mph.
Linear shear will support splits and, depending on coverage,
mergers leading to upscale growth. All this leads to a high
confidence in severe weather this afternoon. With that said, where
and when convective initiation will occur is still somewhat
uncertain. The general consensus in most of the deterministic
models, including most CAMs is that CI will occur between 18-20Z
this afternoon over east central and southeast Missouri. The HRRR
has been particularly consistent in showing this the past several
runs. HREF probability of 2000+ J/Kg SBCAPE/>25 CINH/and 45kt+
0-6km shear maxes out at around 60% during that period just west
of the STL Metro area, extending southwest near the I-44 corridor.
This lends confidence to an early/mid afternoon CI west of the
Mississippi. There is a less likely scenario depicted by the
deterministic GFS and ECMWF where CINH is stronger, and there
isn't enough low level convergence along the front to initiate
convection until later in the afternoon over far southeast
Missouri and south central Illinois. To be clear, I think this
scenario is less likely, but it is plausible. One way or another,
forecast storm motion is 45-50kts, so even if the storms fire in
east central Missouri, they should clear eastern portions of the
CWFA by 22-00Z.

The remainder of the short term looks quiet with the cold front
moving down into Arkansas and the Tennessee Valley.  Cooler  and
drier air will spill into the Mid Mississippi Valley tonight and
Saturday.  Lows Saturday morning will range from around 50 in
northeast Missouri to the mid to upper 50s in the STL Metro and
parts of southeast Missouri and southwest Illinois.  Highs Saturday
will be around 10 degrees cooler than Today in the mid 70s to around
80.

Carney

&&

.LONG TERM...  (Saturday Night through Thursday)
Issued at 254 AM CDT Fri May 16 2025

We look to continue with the active pattern into early next week as
the LREF shows another upper low now moving into the Midwest by the
middle of next week.  The cluster analysis is showing some spread
with regards to the track and the timing of the upper low which
could affect potential heavy rainfall and strong to severe
thunderstorms.

We will begin to see the chances for showers and thunderstorms to
slowly increase late Saturday night into Sunday as the LREF is
showing a warm front beginning to move north from the Missouri/
Arkansas border.  The chances will be highest on Sunday night and
again Monday night when it is likely that a low level jet will set
up the potential for MCSs to track along and north of the warm front
and the LREF members have it's highest chances (70-90%) for rain
both on Sunday/early Monday and Monday night/early Tuesday.  Most of
it's members are also producing rain as it brings a surface low and
cold front through the area late Tuesday. I couldn't rule out a few
hail producers with these MCSs given the forecast CAPE profiles and
the deep layer shear.  The deterministic GFS/ECMWF are showing
MLCAPES in the 1000-1500 J/kg range with deep layer shear of 40-50
knots on Tuesday, so depending of the track of the upper low, a few
strong to severe thunderstorms remain possible.  The LREF is still
advertising around a 60% chance of >2" of rainfall over the next 7
days over the entire area with only about of 10% of >4" of rainfall.
Still, this higher chance is possible with any training
thunderstorms that occur with the MCSs.

The low will move off to the east by late next week and
northwesterly flow will set up aloft.  After temperatures mainly in
the 70s and 80s Sunday into Tuesday, highs will fall off into the
60s for the mid to late next week.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1210 PM CDT Fri May 16 2025

Isolated to scattered thunderstorms will develop along a cold
front over the next couple of hours. The metro terminals still
have the best chance, but coverage is too low to be confident
enough to introduce a prevailing or a TEMPO. Any thunderstorm that
does directly impact a terminal would have the capability of
producing low visibilities in heavy downpours and large hail with
some wind threat as well. Storms will move off to the east
quickly, with dry weather and VFR conditions favored thereafter.
Winds are expected to veer through this evening, with
west/northwest winds behind the front. Gusts may diminish or at
least weaken this evening before picking back up again by mid
morning on Saturday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 16, 5:09 AM CDT, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
509 AM CDT Fri May 16 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171015-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
509 AM CDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Severe thunderstorms are likely this afternoon across parts of east
central and southeast Missouri into southwest and south central
Illinois. Very large hail in excess of 2 inches in diameter, damaging
wind gusts in excess of 80 mph, and a few tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible again late Saturday night through next
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early this
evening.

Carney

In the hours before

Local storm report, May 16, 1:55 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
155 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     Hail             Marthasville            38.63N 91.06W
05/16/2025  M1.75 Inch       Warren             MO   Emergency Mngr

            Warren County EM reported golf ball sized
            hail at Marthasville.

&&

MF
Local storm report, May 16, 1:57 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
157 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     Hail             Dutzow                  38.60N 91.00W
05/16/2025  E1.75 Inch       Warren             MO   Public

&&

MF
Local storm report, May 16, 2:07 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
207 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Hail             Washington              38.56N 91.02W
05/16/2025  E1.00 Inch       Franklin           MO   Emergency Mngr

            Washington EM reported 1-inch hail.

&&

MF
Local storm report, May 16, 2:10 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
210 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Hail             2 SE New Melle          38.68N 90.86W
05/16/2025  E1.00 Inch       St. Charles        MO   Public

            Report from mPING: Quarter (1.00 in.).

&&

MF
Local storm report, May 16, 2:24 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service St Louis MO
224 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Hail             4 S Weldon Spring       38.66N 90.65W
05/16/2025  E1.75 Inch       St. Louis          MO   Trained Spotter

&&

Pfahler
Local storm report, May 16, 2:25 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
225 PM CDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Hail             1 NE Weldon Spring      38.73N 90.63W
05/16/2025  E1.25 Inch       St. Charles        MO   Public

            60 mph estimated winds as well.

&&

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:17 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Lincoln, Montgomery, Pike, Warren73 min
May 16, 1:23 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Lincoln, Saint Charles, Warren52 min
May 16, 1:35 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade, Washington40 min
May 16, 1:48 PM CDTTornado WarningLSXCrawford, Washington34 min
May 16, 1:57 PM CDTSevere Thunderstorm WarningLSXFranklin18 min
May 16, 2:02 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds43 min
May 16, 2:02 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXSaint Charles, Saint Louis, City of Saint Louis43 min
May 16, 2:17 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren28 min
May 16, 2:34 PM CDTTornado WarningLSXSaint Louis, City of Saint Louis41 min
May 16, 2:44 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXReynolds9 min
May 16, 2:55 PM CDTTornado WarningLSXIron, Madison50 min
May 16, 2:58 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds37 min
May 16, 3:01 PM CDTTornado WarningLSXCrawford, Washington34 min
May 16, 3:45 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington45 min
May 16, 4:14 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds, Saint Francois, Washington46 min
May 16, 4:15 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve24 min
May 16, 4:47 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois43 min
May 16, 5:07 PM CDTSevere Thunderstorm WarningLSXReynolds23 min
May 16, 5:09 PM CDTTornado WarningLSXSainte Genevieve9 min

Nearby

Tornado Warnings in Missouri, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.